Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 78, NWS Cleveland, OH

June 17, 2013Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 17, 2013, 8:28 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 8:28 PM EDT (00:28 UTC)
Expired
Jun 17, 2013, 9:15 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 54 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:30 PM EDTTSTM WND DMGWilloughby Hills, OHA LARGE LIMB DOWN.
Jun 17, 8:35 PM EDTTSTM WND DMGChesterland, OHTWO LARGE LIMBS DOWN.
Jun 17, 8:40 PM EDTTSTM WND DMGWickliffe, OH18 INCH TREE LIMB DOWN ON PATIO DECK. DAMAGE TO PATIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS51 KCLE 180028
SVRCLE
OHC035-055-085-180115-
/O.NEW.KCLE.SV.W.0078.130618T0028Z-130618T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
  GEAUGA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 915 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTERLAND...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARDON...
  CHESTERLAND...
  SOLON...
  SOUTH RUSSELL...
  MADISON...
  BURTON...
  MIDDLEFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!

&&

LAT...LON 4135 8100 4135 8149 4160 8156 4174 8133
      4186 8101
TIME...MOT...LOC 0028Z 303DEG 28KT 4153 8139

$$

CLARK
2 follow-up statements
200 
WWUS51 KCLE 180049
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
849 PM EDT MON JUN 17 2013

OHC035-180058-
/O.CAN.KCLE.SV.W.0078.000000T0000Z-130618T0115Z/
CUYAHOGA OH-
849 PM EDT MON JUN 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...

LAT...LON 4186 8101 4135 8100 4144 8138 4160 8139
      4168 8144 4172 8138 4171 8138 4174 8134
      4174 8132 4175 8131 4175 8130
TIME...MOT...LOC 0048Z 286DEG 22KT 4150 8123

$$

OHC055-085-180115-
/O.CON.KCLE.SV.W.0078.000000T0000Z-130618T0115Z/
GEAUGA OH-LAKE OH-
849 PM EDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR LAKE AND GEAUGA COUNTIES...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CHESTERLAND...OR 6 MILES SOUTHWEST OF CHARDON...MOVING EAST AT 
25 MPH. TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL ALSO 
ACCOMPANY THIS STORM. 

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
AQUILLA...BURTON AND MIDDLEFIELD.

LAT...LON 4186 8101 4135 8100 4144 8138 4160 8139
      4168 8144 4172 8138 4171 8138 4174 8134
      4174 8132 4175 8131 4175 8130
TIME...MOT...LOC 0048Z 286DEG 22KT 4150 8123

$$

CLARK
176 
WWUS51 KCLE 180108
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
908 PM EDT MON JUN 17 2013

OHC055-085-180118-
/O.EXP.KCLE.SV.W.0078.000000T0000Z-130618T0115Z/
GEAUGA OH-LAKE OH-
908 PM EDT MON JUN 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND GEAUGA COUNTIES
EXPIRES AT 915 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4186 8101 4135 8100 4144 8138 4160 8139
      4168 8144 4172 8138 4171 8138 4174 8134
      4174 8132 4175 8131 4175 8130
TIME...MOT...LOC 0108Z 286DEG 22KT 4147 8107

$$

CLARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:29 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 17, 7:29 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT MON JUN 17 2013

.SYNOPSIS...
A STATIONARY FRONT ACROSS NORTHERN OHIO WILL MOVE SOUTH AS A COLD
FRONT THIS EVENING. A SECOND AND STRONGER COLD FRONT ACROSS THE
CENTRAL GREAT LAKES WILL MOVE ACROSS THE LOCAL AREA OVERNIGHT.
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FROM THE NORTH
ON TUESDAY. THIS HIGH WILL THEN DOMINATE THROUGH THE END OF THE
WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS THAT DEVELOPED ALONG THE LAKE BREEZE THIS AFTERNOON
HAVE LARGELY ENDED ALTHOUGH WE WILL CONTINUE TO MONITOR AN AREA OF
STRONG THUNDERSTORMS APPROACHING THE NORTH SIDE OF LAKE ERIE. THIS
ACTIVITY CONTINUES TO TRACK TO THE SOUTHEAST AND MAY REACH NE
OHIO/NW PA THIS EVENING. INSTABILITY IS LOWER OVER THERE BUT ONE
OF THE THUNDERSTORMS HAS BEEN VERY PERSISTENT...PRODUCING SEVERE
WEATHER IN SOUTHEAST MICHIGAN AND MAY HOLD TOGETHER. THE BETTER
INSTABILITY THAT REMAINS ACROSS THE AREA IS ACROSS NW OHIO BUT
THERE IS LITTLE CU ON VISIBLE SATELLITE SO ANYTHING THAT DEVELOPS
WILL LIKELY BE ISOLATED. THE ACTUAL COLD FRONT WILL PUSH SOUTH
ACROSS THE AREA OVERNIGHT AND WE MAY SEE A FEW SHOWERS AND
THUNDERSTORMS RE- DEVELOP AT THAT TIME.

PREVIOUS DISCUSSION...ANOTHER TRICKY FORECAST. CONVECTION HAS
FORMED ALONG A WEAK STATIONARY BOUNDARY. LOCALLY HEAVY RAINFALL
HAS BEEN REPORTED BUT THE CONVECTION CURRENTLY APPEARS TO BE ON A
DOWNWARD TREND. THE 88D IS SHOWING ALL SORTS OF OUTFLOW BOUNDARIES
FLOATING AROUND AND HARD TO TELL WHERE AND WHEN MORE STORMS MAY
FORM. AS A RESULT WILL KEEP CHANCE POPS GOING OVERNIGHT. A
STRONGER COLD FRONT OVER CENTRAL LOWER MI WILL MOVE ACROSS THE
REGION OVERNIGHT. SOME STORMS ARE ALSO FIRING ALONG THAT FEATURE
AND COULD EVENTUALLY FIND THEIR WAY TO THE AREA. SUSPECT THAT MUCH
OF THE AREA WILL REMAIN DRY BUT THOSE FEW SPOTS THAT DO SEE PRECIP
COULD GET AN INCH OR MORE OF QPF. IT REMAINS VERY UNSTABLE WITH
CAPES IN EXCESS OF 2000 J/KG. LOW LEVEL MOISTURE IS ALSO HIGH SO
THE STORMS SHOULD BE EFFICIENT RAINFALL PRODUCERS. THE ONLY THING
REALLY LACKING TODAY IS A GOOD LIFTING MECHANISM. BY LATE TONIGHT
THE NW END OF THE AREA SHOULD BE RAIN FREE. LOCATIONS BETWEEN THE
STORMS WILL BE PARTLY CLOUDY. HAVE STAYED CLOSE TO GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT EXPECTED LATER TONIGHT WILL STALL SOUTH OF THE AREA
ON TUESDAY. SOME SHOWERS AND A FEW STORMS REMAIN POSSIBLE THROUGH
MIDDAY ESPECIALLY IN THE SOUTH. DEWPOINTS WILL BE SLOW TO LOWER SO
SOME CAPE AND INSTABILITY IS LIKELY. THE DRY SHOULD BEGIN TO WIN
OUT LATER IN THE AFTERNOON AS HIGH PRESSURE TO THE NORTH BEGINS TO
INFLUENCE OUR WEATHER. BY TUESDAY EVENING ALL AREAS SHOULD BE DRY
WITH SKIES RAPIDLY BECOMING CLEAR. QUIET AND COOL WEATHER WILL
THEN CONTINUE THROUGH THE END OF THE PERIOD. AS USUAL HAVE USED A
BLEND OF GUIDANCE TEMPERATURES TODAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH STRONG RIDGE BUILDING
OVER THE AREA OVER THE WEEKEND. THIS WILL CAUSE A GRADUAL WARMING
TREND THROUGH THE WEEKEND WITH TEMPS PEAKING IN THE MID TO UPPER 80S
SUNDAY . EXPECTING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS
SATURDAY AND SUNDAY.  BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE
MONDAY AS BOTH MODELS PUSH THE NEXT FRONTAL BOUNDARY THROUGH.  USED
THE FASTER GFS FOR THE EXTENDED FORECAST.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
COLD FRONT IS SLOWLY SAGGING SOUTH TOWARD THE AREA. SHOWERS AND
THUNDERSTORMS OVER THE AREA HAVE WEAKENED BUT CONTINUE TO DEVELOP
OVER MICHIGAN AND MOVE SOUTHEAST. WILL MENTION A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE TAFS IN ASSOCIATION WITH THE COLD FRONT
OVERNIGHT. OTHERWISE...A FEW SHOWERS COULD LINGER AFTER FRONTAL
PASSAGE IN THE SOUTHEAST TOMORROW MORNING. NOT EXPECTING MUCH
WORSE THAN MVFR CEILINGS AND VISIBILITIES BUT A BRIEF IFR COULD BE
REACHED IN ANY SHOWERS OR THUNDERSTORMS. WINDS SHOULD COME AROUND
TO A NORTHERLY COMPONENT AFTER FRONTAL PASSAGE.

.OUTLOOK...MAINLY VFR EXCEPT FOR EARLY MORNING MIST/FOG.

&&

.MARINE...
TROUGH/WEAK SECONDARY FRONT ACROSS THE CENTRAL LAKES SHOULD MOVE
ACROSS LAKE ERIE TONIGHT.  BEHIND THE FRONT WINDS TURN TO THE
NORTHEAST.  MODELS NOT IN GOOD AGREEMENT ON THE STRENGTH OF THE
WINDS AT THIS POINT.   GFS WINDS NE AT AROUND 10 KNOTS WHILE NAM IS
THE STRONGEST WITH NE WINDS OF 10 TO 20 KNOTS.  ECMWF AND CONTINUITY
WERE 10 TO 15 KNOTS SO WENT WITH THAT FOR THE FORECAST.  SHOULD BE
ENOUGH TO CREATE CHOPPY CONDITIONS WITH WAVES OF 2 TO 4 FEET. WILL
NEED TO CONTINUE TO MONITOR.   WINDS GRADUALLY DIMINISH WEDNESDAY
NIGHT AS HIGH PRESSURE PUSHES SOUTH OVER THE LAKE.  QUIET CONDITIONS
SHOULD CONTINUE INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KEC/KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...LOMBARDY
MARINE...DJB
Hazardous weather outlook, Jun 17, 4:07 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
407 AM EDT MON JUN 17 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
407 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Jun 17, 7:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT MON JUN 17 2013

OHZ010>013-180045-
CUYAHOGA-GEAUGA-LAKE-LORAIN-
749 PM EDT MON JUN 17 2013

...SPECIAL WEATHER STATEMENT FOR CUYAHOGA...LAKE...NORTHEASTERN
LORAIN AND NORTHERN GEAUGA COUNTIES UNTIL 845 PM EDT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
EASTLAKE TO 10 MILES NORTH OF LAKEWOOD TO 8 MILES NORTH OF AVON
LAKE...MOVING SOUTHEAST AT 30 MPH. OUTFLOW FROM THESE THUNDERSTORMS
ARE PRODUCING WIND GUSTS TO 45 MPH. THE THUNDERSTORMS WILL ALSO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  AVON LAKE BY 755 PM EDT.
  EASTLAKE...WILLOUGHBY...EUCLID AND 9 MILES SOUTHWEST OF MENTOR BY
  800 PM EDT.
  WESTLAKE...LAKEWOOD AND CLEVELAND BY 805 PM EDT.
  NORTH RIDGEVILLE AND CLEVELAND HEIGHTS BY 810 PM EDT.
  CHESTERLAND BY 815 PM EDT.
  PARMA BY 820 PM EDT.

THE TOWNS OF SHEFFIELD LAKE...SHEFFIELD...TIMBERLAKE...LAKELINE...
WILLOWICK...AVON...BAY VILLAGE...BRATENAHL...WICKLIFFE AND ROCKY
RIVER ARE ALSO IN THE PATH OF THESE STORMS.

KEC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:56 PM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.